Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Graves disease and new to medication

I was diagnosed with Graves disease about a year ago.  My thyroid for the past 6 years has been a rollercoaster. NOT fun.  Just over the past 2 months my tsh level went from 1.26 to below 0.  My endo doc also did blood work last week and my T3's are high.  He said I have extreme hyper and that my Graves is kicking in finally.  He has put me on methimazole and I will be taking my first dose tonight.  I'll have to be on it 6 weeks and then get blood drawn again.

My question is...is there anyone else on this and what can I expect?  I just pray that this works for me and that my jittery nervous feeling will go away soon.

Anyone have any advice to a newbie?

Thanks!
Nancy
8 Responses
176557 tn?1222893911
Hi Nancy,

I took methimazole for a little over a year after being diagnosed with Graves a few years back.  I eventually had a TT, but that's a whole other conversation.

Anyway, what to expect.  Well, the methimazole kicked in pretty quickly to calm my thyroid down - almost too quickly, since I had to reschedule my 6 week followup for a couple of weeks down later and I was almost hypo thyroid at the time.  My one lasting impression of those first few weeks was that it fixed my metabolism far faster than it fixed my appetite and I gained back 10 pounds pretty quickly after going on methimazole.  

Make sure to keep your blood test appointment.  Look out for infection because methimazole sometimes has an effect on white blood cells.  Another rare side effect is liver problems.  Your doctor should test for liver function at one of your early blood tests.

I pretty much took methimazole at consistently lower doses until I averaged 7.5 mg daily at the time I had surgery.

Good luck to you.  I hope you feel better soon.
Avatar universal
Thank you for the info.  I know of NO ONE that has hyPER.  Everyone I know has hypo, so it wasn't any help to me. lol

My doc has me taking 10mg 2 times a day to start out. I think because I've gone into overdrive so fast in the past couple of months.  Should be interesting...I take my first pill tonight. lol

Thanks again!
681545 tn?1318020980
HI NANNCY
                WELL I'AM ON MY TABLETS 4 AND HALF WEEK'S THEY HAVE ONLY KICKED IN THIS WEEK, THEY WILL START WORKING U JUST HAVE TO HANG IN THEIR,I NO BEEN THEIR GOT ALL THE T SHIRT'S.BUT U WILL FEEL BETTER. XXXX


                                                    FROM     ANN4512
Avatar universal
Well, I've been on my meds for 4 weeks now and I do know something is working.  I'm sleeping better and such.  But the one thing I've got is gastro stuff.  I've been getting acid reflux and tummy/intestinal gas that I am bloated all out.  Pharmacy and doc both say that it isn't a side effect, but they can't rule it out if my medication is the only change (which is is) in my life.  My doc is supposed to call me tomorrow to tell me if he is going to change me to PTU from the Methimazole.  The PTU takes much longer to take effect so I've got mixed feelings.  But I'll find out tomorrow. Thanks for the comments!
Avatar universal
I got the 'thyroid tummy' while hyper and with Graves.
12 months on anti-thyroid meds and 6 months after RAI, I still have the thyroid tummt and an extra 16kgs lol.
The PTU doesnt stay in the system as long as Carbimazole/Methimazole and all atds need to be taken 3 times a day (dose spread out) for it to be truly effective.
Stick with the Methimazole if you can. The gastro tummy is usually where you are still hyper.
If the Methimazole has stopped the rapid heartbeat, then it is doing its job but any sign of a change in symptoms, get your bloods done.
I used to go from hyper to hypo in 2 weeks flat!
I was on a rollercoaster for a good 12 months and its not nice at all.
It is normal for Hyper and Graves Disease patients to go through T3 Toxycosis every now and then.
Beta Blockers usually help lower the T3 and slow down the racing heart rate.
Good Luck and let us know how you go.
Avatar universal
HI, I HAVE HYPER THYROID (GRAVES), AND I AM ON THE METHIMAZOLE, MY HAIR SHEDS QUIT A BET, BUT MY HEART HAS STOP RACING SO FAST AND THE JITTERS HAVE ALL WENT AWAY
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.